T Nation

TRT, Secondary Polycythemia, and Intense Itching

Hey y’all. I did some searching and found a few related topics but thought I’d ask with my personal info to see if you have any suggestions.

I’m 52, been doing TRT for about 15 years. When I started T was around 200. I do testosterone cypionate injections of 50mg 2x/week, also 250iu of HCG 2x/week.

Around 5 years ago I started having issues that my doc and hematologist suggested were secondary polycythemia related, and suggested giving blood to decrease HCT. My HCT was high (50+) at that time. I have been doing this and maintain a HCT of 35-42 most of the time.

2 years ago I went through head/neck cancer treatment - it was brutal and changed my body in many ways. I’m just now getting back to working out. I find that about 8-10 minutes into any workout my torso itches like crazy. Terrible. Like I have to stop its so bad. The itching started 3 months ago. An allergist suggests this is because of polycythemia, but I don’t have the “classic” symptom of itching in the shower. I’m fine in hot water, its just exercise or hot weather that causes the itching.

Antihistamines help, I take zyrtec, claritin and famoditine to block histamine. Propanolol helps too but it slows my heart down too much.

I’m wondering if you guys have found the same thing. If its polycythemia then my options are to stop TRT and hope it gets better, or continue with TRT and treat the symptoms (which isn’t all that effective).

Probably lots more info I can share but so far that’s a start. I’m hoping someone has dealt with this and has some ideas. Cholinergic Urticaria seems to be another possibility.

What’s your HCT currently? Platelets?

HCT is usually around 38-40 - I give blood about every 6 weeks to keep it at this level. Last platelet count was 258k.

I don’t see how it could be polycythemia with an hct hovering around 40. First thing I’d check is the full list of side effects for the all the stuff you took or did for your cancer treatment. There may be a weird side effect. A lot of those kind of therapies can effect skin sensations or have some sort of nueopothy.

Can you swim? Perhaps exercising in a pool would help mitigate the effects so you can get a workout in.

As usual not a doc, not medical advice…

I was about to make a thread about this… starting a few months after I started TRT I itch like f’ing crazy every time I sweat, it’s like a burning itch too… it’s miserable. Try having bang time and itching violently as soon as you start sweating at all. I get it in the shower sometimes if I take a really hot shower. I’ve been setting the AC on like 65 at night just so I wouldn’t sweat during, haha.

I don’t have an answer for you but I’m going to look into this for me. Thanks for the direction.

You dont have this below right? TRT increases your health and therefore more oxygen in the body. When you have low t your HCT lowers. Your oxygen content lowers because you aren’t as healthy anymore.

Polycythemia vera* (pol-e-sy-THEE-me-uh VEER-uh) is a type of blood cancer. It causes your bone marrow to make too many red blood cells. These excess cells thicken your blood, slowing its flow, which may cause serious problems, such as blood clots.Jan 23, 2020

HCT - the phlebotomists who are experts will tell you stop worrying unless it gets to 57 or higher. I will post a nice understanding that I wrote out on this topic.

Hematocrit- Below is a re-write of my doctors words a long time ago. Since this topic comes up often I figured a quick copy and paste would help anyone who wants to understand the difference and why you don need to worry about hematocrit unless you have PCV or other underlying disorders.

*Testosterone therapy causes erythrocytosis. This is an increase in red blood cells due to increased production of erythropoietin by the kidneys. *

*the same occurs when a cyclist takes EPO or procrit to raise RBCs, which produces increased O2 carrying capacity. *

*Patients with chronic lung diseases such as COPD also experience erythrocytosis as a compensatory mechanism for inadequate oxygenation. *

Individuals that live at high altitudes also experience erythrocytosis in response to being in an environment with low O2 concentrations. Doctors usually don’t have these patients donate blood for the natural physiologic response, erythrocytosis, caused by high altitude and etc…

So why do we TRT users have to and are told we might get a stroke if HCT was the deciding factor behind when to give blood?

Furthermore , It is understood that only RBCs are increased & clotting factors are not increased in these patients and therefore not at risk. Meaning rbc isn’t the only measure. There’s more to it than a hematocrit.

The confusion occurs when practitioners that do not specialize in HRT confuse erythrocytosis ( secondary polycythemia ) with Polycythemia Vera. PCV is a dangerous genetic blood clotting disorder in which RBCs, WBCs, and Platelets are ALL elevated. PCV increases blood viscosity & puts patients at risk for blood clots/stokes.

*That is the difference and why you need a trt specialist and not some one who is not taking the time to wrap their head around this: we have never seen a patient die from a high HCT or Stroke in the last decade + with a hematocrit in the mid 50s.

This includes phlebotomists who cannot use logic, google and their education to dig into this topic for their patient population.*

Instead they are just lazy and take the word of others before them.

Swimming is no problem but I don’t have a pool or a gym membership any longer, and I suck at swimming. But hot showers don’t bother me, which makes me think its not polycythemia…

Your case sounds like classic polycythemia from what I’ve been told. Seems odd to me that you’d get it within a few months of starting TRT as I think polycythemia usually takes years to happen. I wonder if you already had a hereditary element and the TRT threw it over the top? Did you ever get past the itching? Did it stop, or did it get better/worse? What have you tried that worked? Hang in there brotha…

1 Like

What the supplements are you taking with TRT. DHEA can make you itch. DHT can also potentially make you itch, although thats anecdotal. But im sure too much DHEA makes me itch. Anytime I take two pills before bed I itch all night. I take one and I do not. Tried it many times and It always starts the itch if I take more than 1.

I don’t know anything about it to be honest. I mean I have all of my RBC, HCT, HBG, etc labs from before I started TRT to now and there’s barely been any changes so I’m not sure what the deal is. I never noticed it before TRT. It’s really, really noticeable so I think I would have remembered it.

RBC is probably the one that’s gone up the most. From 4.71 to 5.59 [4.14 to 5.8 normal range]
HCT went from 44 to 46 [37.5 to 51] normal, so barely anything there
HBG 15.4 to 14.6 back up to 15.4, so no real change there [13 to 17.7] normal range

I don’t know. It could be a complete waste of time for me to be even looking into whatever this, I just saw the part about itching and piqued my interest since I’ve had that issue.

I’ll be interested to hear whether it settles down for you. For me its been happening since April, and its debilitating - I don’t even want to go outside it itches and hurts so much. To me, its like 1000 bees stinging my back, terrible.

1 Like

Giving blood helps, I have a high count as well on T, I give blood every few months to keep it normal.

I have the itch too. 2 weeks into TRT it started happening and posted a thread about it with not much help. HCT is about 52 for me. Ive noticed that hydrating keeps it at bay, but I still experience it. Glad to see Im not the only one.